Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 29, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 3, 2024, 5:37 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2024, 5:37 PM MDT (23:37 UTC)
- Expired
- May 3, 2024, 6:07 PM MDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 175 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 3:01 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1654 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
219
WUUS53 KDDC 032337
SVRDDC
KSC075-187-040030-
/O.NEW.KDDC.SV.W.0029.240503T2337Z-240504T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
637 PM CDT Fri May 3 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Hamilton County in southwestern Kansas...
Northwestern Stanton County in southwestern Kansas...
* Until 730 PM CDT/630 PM MDT/.
* At 637 PM CDT/537 PM MDT/, a severe thunderstorm was located 15
miles northwest of Manter, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Hamilton and northwestern Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3781 10204 3787 10191 3767 10178 3759 10204
TIME...MOT...LOC 2337Z 245DEG 15KT 3770 10206
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO2 follow-up statements
868
WWUS53 KDDC 032352
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
652 PM CDT Fri May 3 2024
KSC075-040001-
/O.CAN.KDDC.SV.W.0029.000000T0000Z-240504T0030Z/
Hamilton KS-
652 PM CDT Fri May 3 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAMILTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
&&
LAT...LON 3774 10183 3767 10178 3761 10198 3760 10200
3774 10202
TIME...MOT...LOC 2351Z 264DEG 16KT 3769 10193
$$
KSC187-040030-
/O.CON.KDDC.SV.W.0029.000000T0000Z-240504T0030Z/
Stanton KS-
652 PM CDT Fri May 3 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN STANTON COUNTY...
At 651 PM CDT, a severe thunderstorm was located 11 miles north of
Manter, moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northwestern Stanton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 10183 3767 10178 3761 10198 3760 10200
3774 10202
TIME...MOT...LOC 2351Z 264DEG 16KT 3769 10193
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
TATRO111
WWUS53 KDDC 040007
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
707 PM CDT Fri May 3 2024
KSC187-040017-
/O.CAN.KDDC.SV.W.0029.000000T0000Z-240504T0030Z/
Stanton KS-
707 PM CDT Fri May 3 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STANTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
&&
LAT...LON 3774 10183 3767 10178 3761 10198 3760 10200
3774 10202
TIME...MOT...LOC 0007Z 245DEG 15KT 3772 10185
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 4:57 PM MDT, 40 minutes earlier. Its key messages:
- Much needed rainfall expected across much of southwest Kansas Friday night and early Saturday. Some strong to marginally severe thunderstorms are possible.
- North winds and cooler air Saturday.
- Severe thunderstorms are expected in Kansas Monday, with the risk of hail and tornadoes east of US 283 Monday afternoon and evening.
Area forecast discussion, May 3, 4:57 PM MDT, 40 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 557 PM CDT Fri May 3 2024 .KEY MESSAGES... - Much needed rainfall expected across much of southwest Kansas Friday night and early Saturday. Some strong to marginally severe thunderstorms are possible. - North winds and cooler air Saturday. - Severe thunderstorms are expected in Kansas Monday, with the risk of hail and tornadoes east of US 283 Monday afternoon and evening. && .SHORT TERM /THROUGH SATURDAY/... Issued at 200 PM CDT Fri May 3 2024 Midday surface observations showed moist advection well underway into SW KS, with southeast winds established, and dewpoints rising with time. Southeast winds will continue to increase through this afternoon, as surface pressures fall from SE Colorado into NW KS. With satellite imagery indicating midlevel cloud eroding quickly, temperatures will easily warm into the 70s this afternoon. With a lack of a forcing mechanism, kept the forecast dry (pops < 15%) through 7 pm. That stated, some CAMs such as 12z ARW suggests thunderstorms may be entering the far NW zones (Hamilton) around that time. Any initial thunderstorm activity Friday evening would favor the western zones, west of US 83, in a modest CAPE/shear parameter space supportive of at least marginal supercell structures. Rotating updrafts will be capable of 1-2 inch diameter hail this evening. Clearly the much richer moisture will remain locked up in West Texas through tonight, so moisture quality will be limited, keeping instability relatively muted. Still, dewpoints well into the 50s will support organized linear convection along and behind the expected strong cold front tonight. The cold front is forecast to reach the far NW zones about 10 pm, race to a DDC-LBL line by midnight, and exit the southeast CWA no later than 4 am Saturday. Most of the forcing for ascent will be post frontal, with the highly anticipated rainfall and embedded thunder occurring after the abrupt northerly wind shift. Rainfall amounts of 0.25-0.50 inch are expected to be common, but since it will only be raining 3-5 hours at any one location, amounts of up to 1 inch may be difficult to achieve. Regardless, any rainfall on our dusty parched topsoils will be welcomed with open arms. Marginally severe wind/hail (58 mph, quarters) are possible within tonight's expected line of convection, per SPC Day 1 probabilities, but modest CAPE should keep this threat muted. Outside of storms, north winds will be strong after midnight, gusting 30-40 mph. Rainfall will be wrapping up quickly from NW to SE Saturday morning, with low clouds and strong north winds. Cooler high pressure surface ridging builds in Saturday, weakening as it enters Kansas, providing a noticeably cooler day. Model guidance shows a net cooling of 6-8C at 850 mb versus Friday, with afternoon temperatures reduced to the 60s. Even with partial sunshine and diminishing northeast winds, afternoon temperatures will be 5-10 degrees below normal for early May. The process of warm/moist advection is expected to begin Saturday night and early Sunday, with light easterly winds and increasing clouds. Models have unanimously pulled back on rain production during this time, and reduced pops for Saturday night/early Sunday significantly. Temperatures will commonly be in the 40s sunrise Sunday. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Issued at 200 PM CDT Fri May 3 2024 Powerful, cold midlevel cyclone near 544 dm in strength is forecast to be over Nevada midday Sunday, western Wyoming at 7 am Monday, and eject into the western Dakotas, well north of SW KS, through 7 pm Monday. Related leeside cyclogenesis/lee troughing along the I-25 corridor will accelerate southeast winds Sunday afternoon, with the strongest winds across western zones. This synoptic evolution will begin the process of dragging higher quality moisture into SW KS from the Gulf of Mexico, with dewpoints expected to reach into the lower 60s by Sunday evening. Convection potential Sunday and Sunday night looks very low, with a strong EML capping inversion and relatively cool boundary layer temperatures in the 60s and 70s keeping things rather stable despite the increasing moisture. Feel slight chance pops from the NBM this period are too high, and most locations will remain dry. Increased south/southeast winds to the 90%ile of the NBM. An intense low level jet will keep south winds strong and gusty, and temperatures elevated, Sunday night through Monday morning. Temperatures through sunrise Monday will easily hold in the 50s all zones, as dewpoints and surface moisture continue to improve. Intense trough will eject onto the plains, with an increasingly negative tilt, into NW Nebraska, through 7 pm Monday. This northern track will essentially dryslot much of SW KS, with strong SWly winds, and blowing dust and wildfire risk behind the dryline. This scenario is most preferred by 12z GFS/GEFS solutions, but as is typical, they are probably at least somewhat too progressive. 12z ECMWF/EPS members are slower with ejection, and as such are slower with the dryline's advancement into central Kansas Monday afternoon. Dryline placement will be critical for sensible weather impacts in SW KS Monday, with intense wind/dust/fire concerns west of it, and potentially high end severe potential east of it. Latest 12z ECMWF solution strongly suggests the dryline and convective initiation zone will be somewhere in the eastern DDC CWA at peak heating 4-5 pm Monday. In other words, confidence is good the severe threat will be focused east of Dodge City/US 283, but any thunderstorms that develop will be capable of hail 2-4 inches in diameter and strong tornadoes. The combination of quality moisture and jet dynamics in a strongly sheared environment suggest high end supercells are probable; the question is where do they form, and how much time they will spend in the DDC CWA. West of the dryline, southwest winds will easily gust 40-50 mph Monday afternoon, with areas of blowing dust. Wildfire danger headlines are expected along and west of US 83. Again increased winds to the 90%ile of the NBM. Included blowing dust in the grids for the western zones, and mentioned severe wording in the eastern 1/4 of the CWA Monday afternoon. No cold air advection is expected behind this system, with westerly downslope components ensuring lower to mid 80s Tuesday afternoon. From Tuesday onward, the forecast will be dry and unusually convectively quiet for May, as the moisture supply from the Gulf of Mexico will be cutoff from SW KS through at least next weekend. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 554 PM CDT Fri May 3 2024 Key concern with this stretch of TAF is going to be a line of strong thunderstorms along a cold front that will move in from western Kansas late this evening through early Saturday morning. The line will quickly dive to the southeast providing brief heavy rain and wind gusts from downbursts for all terminals. Downburst winds could potentially be 50 kts or greater. The timeframe will be between 04-09Z where the greatest coverage of the line will move through southwest Kansas. After 09Z clouds will stick around through 15Z where MVFR to IFR flight categories will be and then clearing skies should get us back to VFR flight category by around 16-18Z. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Tatro
Hazardous weather outlook, May 3, 4:14 AM MDT, 13 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 514 AM CDT Fri May 3 2024 KSZ030-031-043>046-061>066-074>081-084>090-041015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 514 AM CDT Fri May 3 2024 /414 AM MDT Fri May 3 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a Slight (2 out of 5) Risk of severe thunderstorms across much of southwest and west central Kansas this evening through the late night hours. The greatest risk from early through mid evening will be large hail to golf ball size mainly west of Highway 83. Later tonight along the cold front, the greatest severe weather risk will become damaging straight line winds to 65 mph as storms move southeast along and immediately ahead of the strong front. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is increasing risk of an outbreak of severe weather, including tornadoes, Monday afternoon and evening ahead of a powerful spring storm. Please keep checking back for the latest updates concerning this potentially dangerous severe weather setup. .SPOTTER INFORMATION STATEMENT... Storm spotters will likely be needed this evening and tonight, especially northwest of a Liberal to Dodge City to Larned line.
In the hours before
Special weather statement, May 3, 4:59 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
459 PM MDT Fri May 3 2024
KSZ061-032330-
Hamilton KS-
459 PM MDT Fri May 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HAMILTON COUNTY THROUGH
530 PM MDT...
At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Coolidge, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northern Hamilton
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern Kansas.
&&
LAT...LON 3826 10204 3826 10154 3825 10154 3809 10163
3806 10204
TIME...MOT...LOC 2259Z 214DEG 46KT 3816 10184
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TATROSpecial weather statement, May 3, 5:28 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
628 PM CDT Fri May 3 2024
KSZ061-074-040000-
Stanton KS-Hamilton KS-
628 PM CDT Fri May 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAMILTON AND
NORTHWESTERN STANTON COUNTIES THROUGH 700 PM CDT/600 PM MDT/...
At 628 PM CDT/528 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of The Saunders Elevator, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern
Hamilton and northwestern Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3787 10204 3788 10203 3767 10183 3758 10204
TIME...MOT...LOC 2328Z 232DEG 11KT 3766 10213
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TATROSpecial weather statement, May 3, 5:29 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
629 PM CDT Fri May 3 2024
KSZ074-084-040015-
Stanton KS-Morton KS-
629 PM CDT Fri May 3 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN MORTON AND SOUTHWESTERN
STANTON COUNTIES THROUGH 715 PM CDT...
At 629 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near The Saunders Elevator to 14 miles west of
Elkhart to near Keyes. Movement was east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
The Saunders Elevator around 635 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
&&
LAT...LON 3753 10204 3753 10184 3705 10188 3699 10190
3699 10204
TIME...MOT...LOC 2329Z 274DEG 24KT 3746 10210 3707 10214 3675 10224
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, May 3, 5:32 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
532 PM MDT Fri May 3 2024
KSZ061-040000-
Hamilton KS-
532 PM MDT Fri May 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAMILTON COUNTY
THROUGH 600 PM MDT...
At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Coolidge, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern Kansas.
&&
LAT...LON 3820 10196 3826 10187 3826 10154 3810 10191
TIME...MOT...LOC 2331Z 237DEG 28KT 3817 10188
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:59 PM MDT | Special Weather Statement | DDC | Hamilton | 31 min |
| May 3, 5:28 PM MDT | Special Weather Statement | DDC | Stanton | 32 min |
| May 3, 5:29 PM MDT | Special Weather Statement | DDC | Morton | 46 min |
| May 3, 5:32 PM MDT | Special Weather Statement | DDC | Hamilton | 28 min |
| May 3, 5:55 PM MDT | Special Weather Statement | DDC | Morton, Stanton | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.